Announcement

Collapse
No announcement yet.

Question about magnesium citrate.

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    Question about magnesium citrate.

    I've been feeling bloated lately and my BP seemed a little off. My doc told me to try some magnesium citrate. When I took it, my stomach cramped up instantly. About 2 hours later I ate and did my BP. I got good results and the bloating is gone. However, now my stomach is cramped instead of bloated. Are the cramps from the magnesium citrate, (didn't wait long enough for it to totally work) or is this cramping from being emptied out? Should I do another BP? I usually don't go everyday.

    #2
    How much did you take? We usually use this only for impaction. Something milder would be better for constipation. Next time try milk of magnesia. The cramping should get better soon.

    (KLD)
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

    Comment


      #3
      I took about 5-6oz. I was told to try that and see where it got me. It seems to have done the job. The cramping just made me worried, thought I was going to have an accident. Hopefully it does go away soon. Thanks for your help.

      Comment


        #4
        What is it with these doctors???? I've seen countless threads where doctors have told people to pull out the big guns, when something milder would work.

        Comment


          #5
          Ahh the big gun mag citrate. I never have taken it but I have heard stories about how well it works. I also hear about how much cramping it causes and how much it causes you to go. I once had a co worker who took some before she got off of shift and she came back the next night and said she couldnt make it home which was 10 minutes away.

          Anyway as the others have said there are much milder things to take.

          Comment


            #6
            SCI NURSE; I'VE BEEN ON A DAILY diluted dose of 5oz magcit and

            16oz WATER, and more water. I take 2 bisocodyl and 6 senna.
            Otherwise, it don't come out each morning!
            I also use a muscle massager on my abdomen while awaiting the magic bullet to do its thing.
            what's up?

            Comment


              #7
              Tim, you are a megacolon waiting to happen.

              How much fluid do you drink daily?
              How much fiber do you get in your diet?
              Do you stand daily?
              Why do you need to have a daily BM?

              (KLD)
              The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

              Comment


                #8
                Kld:

                you are freaking me out.
                i must suffer these supplements in order to offset the constipating effects of;
                ditropan
                klonopin
                effexor
                duragesic
                actiq losenge

                you name it and it all seems to contribute to stopping me up. while at kessler rehab (most recent 30 day visit) i was experiencing AD during each bowel program. I would require nitro paste just to regulate my bp. My bowl programs are pure hell, especially when the rhoids begin acting up if my bm does not move within an hour of sitting on the commode chair.
                What the hell is MEGACOLON?
                please

                Comment


                  #9
                  A megacolon can be the result of using long term strong laxatives in someone with obstructive constipation (which is how GI docs look at neurogenic bowel with a spastic anal sphincter). The bowel eventually gets stretched out and looses its muscle tone. Stool moves through the bowel more and more slowly, requiring more and more stimulation to move stool along. Transit time may be in the 1-2 week range vs. the normal SCI time of 72 hours. Evacuation may take 2-4 hours or more, and is rarely successful in really emptying. Often a colostomy is required.

                  Try to avoid harsh laxatives and stimulants which add to the risk for getting megacolon. You didn't mention if you do any of the other things for your bowels I mentioned above. Also, are you taking softeners and/or bulk agents?

                  (KLD)
                  The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

                  Comment


                    #10
                    tim
                    i am using the Guar based bulking agent. beneficial ? i find it works better than tall the others i had used. that could be because i was on different medications when i was using the citracell,metamusil etc.you may want to give that i try. i take two tablespoons in the evening with water or juice.
                    cauda equina

                    Comment


                      #11
                      KLD: Holy shit, what a wake-up call!

                      Pun intended,
                      Yet another wonder in disappointing sadness in my (probably our collective as well) putting faith and trust in the medical community of MD's who created and approved this laxitive regimen for me. F..CK

                      I only shit when it's totally loose, like water, otherwise it dosen't come out. When it's consistancy increases, my rhoids don't stop bleeding.

                      WHAT CAN I DO?

                      I DONT USE SOFTENERS OBVIOUSLY.

                      KLD, help
                      Going to GI doc this week .

                      thank

                      Comment


                        #12
                        wow no stool softeners? i try and use 600 to 1000 mg a day of co lace and drink plenty of water
                        cauda equina

                        Comment


                          #13
                          I was given Golytly and Mag Citrate

                          I'm currently taking Anafranil, which has caused horrible constipation for 2+ months. I drink a huge amount of water each day, take fiber, plus eat a lot of fruit containing fiber. Also, I exercise on a regular basis, massage my abdomen, etc.
                          I went to the ER last night and they gave me golytly and mag citrate to take. I've heard both of these meds are very strong. Does anyone have an opinion on whether I should take these together or not. It seems a bit strong if you ask me.
                          I'm on 25 mg Anafranil. They told me to take 5 oz mag citrate every 4 hours (only 10 oz all together) and to drink the full gallon of golytly within 3-4 hours.
                          Any opinions? Any help would be appreciated. Thanks!

                          Comment


                            #14
                            There is much variability in what works and doesn't work for bowel care
                            both by patients and clinicians verified by the fact that it is rare to find 2 people using the exact meds in the same amounts.

                            I agree with KLD that taking multiple strong medications can in the long run cause megacolon and eventually require more and more medications with overstimulation. My exerperience lately is that stool softeners over long term don't seem to do as much as they do when initially started.
                            Diet, fluid intake, and moving around are crucial.

                            I would encourage everyone to be very familiar with the Consortium for SC Medicine booklet, "Neurogenic Bowel Management in Adults with SCI" available on the PVA website.

                            Re golytely and mag citrate together, I agree these are both strong. Did they do an exray of your abdomen and find you to have an ileus or obstruction? If not and it is constipation, I would try a bottle of mag citrate first and if no results, add golytely.

                            AAD
                            The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

                            Comment

                            Working...
                            X